Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 253, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 29, 2014, 2:40 PM MDT for Weld County, Colorado. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2014, 2:40 PM MDT (20:40 UTC)
- Expired
- Aug 29, 2014, 3:02 PM MDT
- In force
- 22 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 2:54 PM MDT | HAIL 0.75 | 4 Ssw Greeley, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2399 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
064
WUUS55 KBOU 292040
SVRBOU
COC123-292130-
/O.NEW.KBOU.SV.W.0253.140829T2040Z-140829T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT FRI AUG 29 2014
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WELD COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 330 PM MDT
* AT 240 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLIKEN...
OR 6 MILES SOUTHWEST OF GREELEY...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GREELEY...EVANS...JOHNSTOWN...MILLIKEN...MEAD...PLATTEVILLE...LA
SALLE...GILCREST AND MILTON RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4043 10493 4044 10474 4020 10448 4019 10494
TIME...MOT...LOC 2040Z 321DEG 18KT 4036 10483
HAIL...1.00IN
WIND...60MPH
$$
COOPER1 follow-up statement
401
WWUS55 KBOU 292102
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT FRI AUG 29 2014
COC123-292111-
/O.CAN.KBOU.SV.W.0253.000000T0000Z-140829T2130Z/
WELD CO-
302 PM MDT FRI AUG 29 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL....
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DENVER.
LAT...LON 4043 10493 4044 10474 4020 10448 4019 10494
TIME...MOT...LOC 2100Z 321DEG 18KT 4028 10474
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:34 PM MDT, 6 minutes earlier.
Area forecast discussion, Aug 29, 2:34 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 234 PM MDT FRI AUG 29 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 1245 PM MDT FRI AUG 29 2014 ALREADY SEEING A FAIR AMOUNT OF CONVECTION DEVELOPING OVER THE FRONT RANGE FOOTHILLS. STORMS ARE DEVELOPING ON LEADING EDGE OF WEAK WAVE APPROACHING FROM WYOMING. EXPECT CONTINUED COOLING ALOFT WHICH IS HELPING TO DESTABILIZE THE ATMOSPHERE. NOTHING TO STRONG BUT STILL COULD SEE HEAVY RAIN AND SMALL HAIL WITH THE STRONGER STORMS. EXPECT SHOWERS TO END LATER THIS EVENING AND CLEARING SKIES OVERNIGHT AS UPPER AIR SUPPORT MOVES EAST WITH THE TROF. THE FLOW ALOFT WILL SHIFT MORE WESTERLY ON SATURDAY AS THE HIGH PRESSURE ALOFT SHIFTS INTO THE CENTRAL PLAINS. THERE IS SOME DRYING AND ADDITIONAL WARMING EXPECTED SATURDAY AFTERNOON. INITIAL CONVECTION A BIT MORE ISOLATED IN COVERAGE THAN TODAY AND MORE CONFINED OVER MOUNTAINS AND HIGHER TERRAIN ON SATURDAY AFTERNOON. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 1245 PM MDT FRI AUG 29 2014 A FEW SHOWERS OR STORMS FROM SATURDAY AFTERNOON WILL LINGER INTO THE EVENING HOURS. WESTERLY FLOW ALOFT WILL INCREASE SATURDAY NIGHT AS AN UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES AND NORTHERN GREAT BASIN NEAR COLORADO. A COLD FRONT ASSOCIATED WITH THE TROUGH WILL PUSH SOUTH THROUGH NORTHEAST COLORADO SUNDAY MORNING. THE MAIN UPPER LEVEL TROUGH WILL RACE ACROSS THE STATE SUNDAY AFTERNOON AND EVENING. THIS SYSTEM WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG WITH COOLER TEMPERATURES FOR SUNDAY. EXPECT SOME DOWNSLOPE WINDS IN THE FOOTHILLS WHICH MAY LIMIT THE CHANCE FOR PRECIPITATION. MOST MODELS SHOW SOME SHALLOW UPSLOPE OVER THE FRONT RANGE...SO WILL HAVE LOW POPS IN THE FORECAST. DRIER AIR WILL MOVE INTO THE AREA QUICKLY SUNDAY EVENING...CLEARING OUT THE PRECIPITATION. EXPECT ANOTHER COOL NIGHT SUNDAY NIGHT/MONDAY MORNING WITH SOME 40S POSSIBLE. WEST-NORTHWEST FLOW ALOFT WILL PREVAIL MONDAY. THE ECMWF AND SOMEWHAT THE GFS SHOW A WAVE MOVING ACROSS WYOMING MONDAY. WILL PUT LOW POPS IN THE FORECAST FOR THIS OVER NORTHERN PARTS OF THE AREA. TEMPERATURES WILL BE MILD WITH READINGS NEAR TO SLIGHTLY BELOW NORMAL. DRY AND MILD CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY AS AN UPPER LEVEL RIDGE MOVES ACROSS THE REGION. SOUTHWEST FLOW ALOFT WILL DEVELOP WEDNESDAY AS THE RIDGE SHIFTS EAST OF THE REGION. THIS SOUTHWEST FLOW MAY EVENTUALLY PUMP UP SOME MONSOON MOISTURE FOR THURSDAY AND FRIDAY. WILL HAVE LOW POPS IN THE FORECAST FOR THIS INCREASE IN MOISTURE. TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY ABOVE NORMAL UNDER THIS PATTERN. && .AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON) ISSUED AT 1245 PM MDT FRI AUG 29 2014 EXPECT SCATTERED SHOWERS AND STORMS THRU EARLY THIS EVENING THEN CLEARING SKIES WITH BRIEF RAIN AND ERRATIC AND GUSTY WINDS TO 30KT. EXPECT SURFACE WINDS TO CONTINUE NORTHEAST THIS AFTERNOON BEFORE TURNING EAST AND SOUTH THIS EVENING THEN BACK TO DRAINAGE BY LATER TONIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM...MEIER AVIATION...ENTREKIN
Hazardous weather outlook, Aug 29, 9:59 AM MDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 959 AM MDT FRI AUG 29 2014 COZ030>051-301600- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 959 AM MDT FRI AUG 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON...FIRST OVER AND NEAR THE HIGHER TERRAIN DURING THE LATER MORNING AND EARLY AFTERNOON HOURS. STORMS THAT FORM WILL MOVE TO THE SOUTHEAST ACROSS THE URBAN CORRIDOR DURING THE MID TO LATE AFTERNOON AND OUT ONTO THE PLAINS THEREAFTER. INSTABILITY AND MOISTURE ARE MORE MODEST THAN WAS THE CASE YESTERDAY. CONSEQUENTLY FEWER STORMS ARE EXPECTED TODAY AND THOSE THAT FORM WILL BE LESS INTENSE THAN OBSERVED THE LAST COUPLE OF DAYS. SHOWERS WILL END DURING THE EVENING WITH GENERALLY CLEAR SKIES OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW WEAK SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM SATURDAY AFTERNOON AND MOVE ACROSS NORTHEAST COLORADO INTO THE EVENING HOURS. AN UPPER LEVEL SYSTEM WILL PASS NORTH OF THE STATE SUNDAY. THIS WILL BRING SLIGHTLY COOLER AND BREEZY CONDITIONS ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. FOR NEXT WEEK...MOSTLY DRY AND WARMER CONDITIONS ARE EXPECTED WITH A STRONG RIDGE OF HIGH PRESSURE MOVING ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 29, 1:19 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 119 PM MDT FRI AUG 29 2014 COZ033-035-038-292015- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET CO- 119 PM MDT FRI AUG 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 215 PM MDT... AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POUDRE PARK...OR 14 MILES NORTHWEST OF FORT COLLINS...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN FORT COLLINS...LOVELAND...ESTES PARK...GLEN HAVEN... POUDRE PARK...DRAKE...MISHAWAKA...RUSTIC...RED FEATHER LAKES... MASONVILLE...BELLVUE...PINGREE PARK...BUCKHORN MOUNTAIN AND TEDS PLACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DENVER. && LAT...LON 4029 10547 4088 10589 4078 10525 4037 10499 TIME...MOT...LOC 1919Z 325DEG 20KT 4065 10532 COOPER
Special weather statement, Aug 29, 2:36 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 236 PM MDT FRI AUG 29 2014 COZ043-292115- CENTRAL AND SOUTH WELD COUNTY CO- 236 PM MDT FRI AUG 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL 315 PM MDT... AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MILLIKEN...OR 6 MILES SOUTHWEST OF GREELEY...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREELEY...EVANS...JOHNSTOWN...MILLIKEN...MEAD...PLATTEVILLE...LA SALLE...GILCREST AND MILTON RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DENVER. && LAT...LON 4043 10493 4044 10474 4020 10448 4019 10494 TIME...MOT...LOC 2035Z 325DEG 19KT 4037 10486 COOPER
Local storm report, Aug 29, 2:39 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT FRI AUG 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND GST 8 W GREELEY 40.42N 104.90W
08/29/2014 E60.00 MPH WELD CO TRAINED SPOTTER
NO DAMAGE. 1/2 INCH DIAMETER HAIL ALSO.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:19 PM MDT | Special Weather Statement | BOU | Larimer | 56 min |
| Aug 29, 2:36 PM MDT | Special Weather Statement | BOU | Weld | 39 min |
| Aug 29, 2:49 PM MDT | Special Weather Statement | BOU | Denver | 41 min |
| Aug 29, 3:42 PM MDT | Areal Flood Advisory | BOU | Boulder | 63 min |
| Aug 29, 3:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 16 min |
| Aug 29, 5:54 PM MDT | Special Weather Statement | BOU | Morgan | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.